Nebraska, 2008High Wind in Nebraska, October 26, 2008
October 26, 2008 · NWS OAX · 8 events in 8 counties and zones
A Canadian air mass plunged southeast into the Central Plains during the late morning and afternoon hours of October 26th as temperatures in the 30s and 40s replaced 60s to around 70 which were observed the previous afternoon. The cold air was ushered into the region on northwest winds that were sustained at 30 to 35 mph with gusts of 45 to 55 mph.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Canadian air mass plunged southeast into the Central Plains during the late morning and afternoon hours of October 26th as temperatures in the 30s and 40s replaced 60s to around 70 which were observed the previous afternoon. The cold air was ushered into the region on northwest winds that were sustained at 30 to 35 mph with gusts of 45 to 55 mph. A few wind gusts reached high wind criteria of 58 mph or greater for a brief period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Oct 26, 2:09 AM CST, 9 hours 35 minutes earlier.
Area forecast discussion, Oct 26, 2:09 AM CST, 9 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
309 AM CDT SUN OCT 26 2008
.DISCUSSION...
AFTER A BOUT WITH STRONG WINDS TODAY...TEMPERATURES APPEAR TO BE
THE MAIN FOCUS FOR THE OAX CWFA THIS FORECAST CYCLE. STLT SHOWED A
ONE-TWO PUNCH OF SHORTWV ENERGY DIGGING AROUND SRN CANADIAN UPPER
LOW. FIRST PIECE WAS MOVING INTO WRN WI WITH SECOND ONE DROPPING
RAPIDLY TWD NRN ND. LEAD WAVE HAD SHOVED CDFNT INTO SRN ZONES AS
OF 06Z WITH FRONTOGENTICAL BANDS OF CLOUDS AND EVEN SCT LGT
SHOWERS/SPRINKLES ACROSS THE CWA. INITIAL SURGE...AIDED BY
EVAPORATIVE COOLING HAD SPIKED UP WINDS...ALTHOUGH EXPECT THEM TO
SUBSIDE A BIT THIS MORNING BFR INCREASING LATER THIS MORNING INTO
EARLY AFTN AS SECOND WAVE BRINGS ADDITIONAL COLD ADVCTN ALOFT
ACROSS THE CWA. COLD ADVCTN AND UNIDIRECTIONAL WINDS WILL LIKELY
PROMOTE WINDS REACHING ADVSRY CRITERIA MOST LOCATIONS THIS
AFTN...SPCLY NERN ZONES CLOSEST TO TRACK OF COLD AIR ALOFT AND
WHERE 850 MB WINDS WERE FCST TO BE STRONGEST. AS SECOND WAVE DROPS
SE...ADDITIONAL CLOUDS ASSOCD WITH IT COULD HINDER HEATING AND
MIXING A BIT MAKING SOME AREAS...MAINLY SRN ZONES...MORE MARGINAL
TO REACH CRITERIA. BUT WITH 1000-700 MB LAPSE RATES FCST TO BE
STEEPEST THIS AFTN THAT AREA WENT AHEAD AND ISSUED THE ADVISORY
ACROSS THE ENTIRE CWA. NAM HAS SPED UP SECOND PUSH OF COLD AIR
MORE IN LINE WITH GFS/ECMWF WHICH COULD BRING STEADY OR EVEN
SLIGHTLY FALLING TEMPS THIS AFTN N AND WL DO SOME HRLY ADJUSTING
OF TEMP GRIDS. HOWEVER...PREV FCST HIGHS GENERALLY LOOKED
GOOD...UPPER 40S FAR N TO MID/UPR 50S FAR SW. LATEST NUMERICAL
GUIDANCE STILL INDICATES HARD FREEZE TNGT AND LOOKING AT 07Z TEMPS
MOVING INTO NRN MT THEY MAKE A GOOD CASE. ALTHOUGH WITH A STILL
SOMEWHAT WARM GROUND AIDING BLYR WARMTH...SLIGHTLY MILDER MAV WAS
FOLLOWED. SINCE MOST AREAS HAVE HAD A FREEZE THIS FALL AND GIVEN
TIME OF YEAR NO FREEZE HEADLINES WILL BE ISSUED WITH THIS PACKAGE.
HOWEVER...DECISION IS SOMEWHAT SUBJECTIVE AND MAY BE CHANGED IN
LATER FORECASTS.
COLD SFC HIGH WILL BRING A CHILLY MONDAY TO THE CWA WITH WINDS
STILL GUSTY...ALTHOUGH LIKELY STAYING BELOW WIND ADVSRY CRITERIA.
NW WINDS AND MORE SUNSHINE COULD ALLOW MIXING TO NEAR 850 MB WHICH
USING NAM/GFS COMPROMISE WOULD SUGGEST MID 40S NE TO LOWER 50S SW.
HOWEVER...KEPT THEM A BIT BELOW THAT ATTM GIVEN COOLNESS OF
AIRMASS MAY BE MORE IN LINE WITH COLDER GFS. WITH SFC RIDGE
MOVING ACROSS CWA MON NGT IT APPEARS MOST AREAS COULD BE COLDER
TUE MORNING THAN MON MORNING...AND WEAK RTN FLOW WRN ZONES PRBLY TOO
LTL/TOO LATE TO KEEP THAT AREA FM DOING THE SAME. ALTHOUGH TEMPS
THERE MAY BE A BIT MORE STEADY LATE.
EVEN THOUGH DECENT WARM ADVCTN SPREADS ACROSS THE CWA TUE...WEAK
SFC WINDS COULD LIMIT MIXING. AND GIVEN COLD START TO DAY...TEMPS
MAY BE A BIT SUSPECT BUT MADE NO SIGFNT CHANGES ATTM. GOOD
AGREEMENT AMONG 00Z OPERATIONAL GFS/ECMWF/GEM ON CONTD WARM ADVCTN
INTO THU WITH 60S LIKELY. WEAK WAVE INDICATED BY MODELS THU
PROBABLY WON/T HAVE ENOUGH MOISTURE TO WORK WITH TO BRING
PCPN...BUT IT COULD AND IT COULD ALSO SPREAD A BIT MORE CLOUDINESS
THAN EXPECTED SO HIGHS THEN MAY NEED ATTENTION IF EITHER LOOK MORE
LIKELY AFTR LATER RUNS. AFTER THAT...GFS AND ECMWF BRING NEXT CDFNT
ACROSS CWA EITHER LATE FRI OR EARLY SAT WHICH MAKE HIGHS TOWARD
THE END OF THE EXTENDED QUESTIONABLE. ALTHOUGH IT WAS NOTED THAT
THEY HAD TRIED SVRL DAYS AGO TO BRING A MID WEEK FROPA ACROSS THE
CWA WHICH THEY HAVE SUBSEQUENTLY BACKED OFF ON.
&&
.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK THROUGH 27/06Z.
THE MAIN CONCERN FOR THE TAF PERIOD IS STRONG AND GUSTY NORTHWEST
WINDS. A COLD FRONTAL BOUNDARY HAS ALREADY PASSED THROUGH ALL OF
THE TAF SITES AS WELL AS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.
WIND SPEEDS WILL INCREASE TO 20 TO 30 KTS WITH GUSTS TO 35 KTS BY
THIS AFTERNOON. WIND SPEEDS WILL BEGIN TO SUBSIDE THIS EVENING AS A
STRONG PRESSURE GRADIENT THAT EXISTED ACROSS THE REGION BEGINS TO
WEAKEN. ANY CLOUD COVER THAT MAY EXIST WILL BE AT VFR HEIGHTS AND
VISIBILITIES WILL REMAIN UNRESTRICTED.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-
088>093.
IA...WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
IAZ043-055-056-069-079-080-090-091.
&&
CHERMOK/REESEHazardous weather outlook, Oct 26, 10:20 AM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1120 AM CDT SUN OCT 26 2008
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-270000-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1120 AM CDT SUN OCT 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
MINOR FLOODING IS EXPECTED IN PARTS OF SOUTHEAST NEBRASKA THROUGH TONIGHT
ALONG TURKEY CREEK NEAR WILBER AND THE BIG BLUE RIVER NEAR CRETE.
WINDY CONDITIONS WILL OCCUR ACROSS THE OUTLOOK AREA TODAY.
SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS OF 40 TO 50 MPH ARE
EXPECTED. THE STRONG WINDS WILL USHER IN COLDER AIR WITH A
HARD FREEZE FORECAST FOR THE AREA TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
FOBERT
High Wind, Burt
- When
- October 26, 11:44 AM CST to 1:30 PM CST
- Where
- Burt forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 41.852, -96.329 (the zone’s center; the record gives no point)
A peak wind of 58 mph was measured by the Tekamah Asos at 1244pm CDT. The winds were the result of Canadian air spilling southeast across the plains.
High Wind, Boone
- When
- October 26, 12:00 PM CST to 3:00 PM CST
- Where
- Boone forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 41.707, -98.067 (the zone’s center; the record gives no point)
Wind gusts reaching 59 mph were measured by Dept. of Roads wind equipment near Cedar Rapids. Wind gusts of this magnitude were recorded for around a 3 hour period from 1pm through 4pm CDT. The winds were the result of Canadian air spilling southeast across the plains.
High Wind, Platte
- When
- October 26, 12:30 PM CST to 1:30 PM CST
- Where
- Platte forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- Official NWS Observations
- Coordinates
- 41.571, -97.521 (the zone’s center; the record gives no point)
Sustained winds of 40 to 46 mph were measured by the Columbus Awos from around 130pm to 230pm CDT. Gusts reached 56 mph. The winds were the result of Canadian air spilling southeast across the plains.
High Wind, Gage
- When
- October 26, 1:00 PM CST to 2:00 PM CST
- Where
- Gage forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 40.262, -96.689 (the zone’s center; the record gives no point)
A peak wind of 58 mph was measured by the Beatrice Awos at 230pm CDT. The winds were the result of Canadian air spilling southeast across the plains.
High Wind, Douglas
- When
- October 26, 1:06 PM CST to 2:06 PM CST
- Where
- Douglas forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 41.295, -96.154 (the zone’s center; the record gives no point)
A peak wind of 59 mph was measured by the Omaha-Eppley Asos at 236pm CDT. The winds were the result of Canadian air spilling southeast across the plains and caused scattered tree damage in town. Around 4,000 OPPD customers also briefly lost power.
High Wind, Cass
- When
- October 26, 1:10 PM CST to 2:10 PM CST
- Where
- Cass forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Official NWS Observations
- Coordinates
- 40.910, -96.141 (the zone’s center; the record gives no point)
Winds gusts estimated at close to 60 mph caused an old vacant building to collapse in Union. The winds were the result of Canadian air spilling southeast across the plains.
High Wind, Seward
- When
- October 26, 1:30 PM CST to 2:30 PM CST
- Where
- Seward forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 40.872, -97.139 (the zone’s center; the record gives no point)
A wind gust measured at 58 mph was measured by the Dept. of Roads wind equipment near Seward around 3pm CDT. The winds were the result of Canadian air spilling southeast across the plains.
High Wind, Saline
- When
- October 26, 1:30 PM CST to 2:30 PM CST
- Where
- Saline forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 40.524, -97.141 (the zone’s center; the record gives no point)
A wind gust measured at 58 mph was measured by the Dept. of Roads wind equipment 11 miles west of Wilber around 3pm CDT. The winds were the result of Canadian air spilling southeast across the plains.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Iowa, October 26, 2008$3.5 million · 60 kt wind · 43 events
- High Wind in South Dakota, October 26, 2008$280,000 · 51 kt wind · 24 events
- High Wind in North Dakota, October 26, 2008$73,000 · 56 kt wind · 34 events
- High Wind in Iowa, October 26, 2008$45,000 · 11 events
- High Wind in Illinois, October 26, 20081 injured · $40,000 · 53 kt wind · 2 events
- Strong Wind in Wisconsin, October 26, 2008$36,000 · 12 events
- Damaging Winds in New York, October 26, 2008$44,000 · 52 kt wind · 4 events
- High Wind in Nebraska, October 26, 2008$22,000 · 57 kt wind · 11 events
- High Wind in South Dakota, October 26, 200863 kt wind · 26 events
- High Wind in Nebraska, October 26, 2008$15,000 · 64 kt wind · 14 events
- High Wind in Iowa, October 26, 200853 kt wind · 21 events
- High Wind in South Dakota, October 26, 200866 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133052, 133056, 133055, 133053, 133054, 137086, 133057, 133058.